Lake-Effect Snow, Iron
- When
- March 12, 8:00 AM CST to March 13, 12:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Lake effect snow brought up to 8 inches of snow to parts of Iron County in northwestern Wisconsin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Lake effect snow brought up to 8 inches of snow to parts of Iron County in northwestern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 12, 5:54 AM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 654 AM CDT TUE MAR 12 2013 .AVIATION.../12Z TAF ISSUANCE/ CONDITIONS WILL LARGELY BE VFR ACROSS THE AREA TODAY ALTHOUGH THERE WILL BE PATCHES OF MVFR CIGS/VSBYS AT TIMES. && .PREV DISCUSSION... /ISSUED 331 AM CDT TUE MAR 12 2013/ SHORT TERM.../NOW - TONIGHT/ A MID/UPPER LEVEL LOW OVER NORTHWESTERN MINNESOTA EARLY THIS MORNING WILL MOVE ACROSS THE GREAT LAKES REGION TODAY AND LIFT INTO EASTERN CANADA TONIGHT. ITS PASSAGE WILL MAINTAIN CLOUDY SKIES ACROSS THE FORECAST AREA TODAY AND THIS EVENING. THERE WILL BE A WRAPAROUND LOBE OF DEEP LAYER MOISTURE THAT WILL MOVE INTO THE EASTERN FORECAST AREA TODAY...MAKING THE EASTERN FORECAST AREA THE FOCUS FOR LIGHT TO MODERATE SNOW TODAY AND THIS EVENING. IN ADDITION...THE SURFACE LOW IN EASTERN CANADA WILL MAINTAIN THE NORTHERLY WINDS ACROSS THE REGION...AND THE COMBINATION OF THE COLD TEMPERATURES AND DEEP LAYER MOISTURE WILL RESULT IN LAKE EFFECT SNOW ACROSS NW WISCONSIN TODAY AND TONIGHT. THE LAKE EFFECT SNOW WILL ACCUMULATE THE MOST ACROSS THE GOGEBIC RANGE IN IRON COUNTY WHERE A TOTAL OF ABOUT 2 TO 4 INCHES IS LIKELY BY LATE TONIGHT. LIGHT SNOW IS POSSIBLE ACROSS THE REST OF THE FORECAST TODAY...TOO...BUT LITTLE IF ANY ACCUMULATION IS EXPECTED. THE LAKE EFFECT SNOW IN NW WISCONSIN SHOULD PEAK THIS AFTERNOON...BEGIN TO WIND DOWN THIS EVENING...AND END BY LATE TONIGHT. RECENT MODEL GUIDANCE SUGGESTED LOWER TEMPERATURES TODAY...PROBABLY DUE TO THE CLOUDY SKIES...SO LOWERED THE HIGHS A COUPLE DEGREES. EXPECT HIGHS IN THE MID TO UPPER 20S AND OVERNIGHT LOWS AROUND OR SLIGHTLY LESS THAN 10 DEGREES. LONG TERM.../WEDNESDAY - MONDAY/ HIGH PRESSURE WILL BUILD INTO THE NORTHLAND EARLY IN THE PERIOD...ALLOWING SOME PARTIAL CLEARING DURING THE DAY WEDNESDAY. THE CLOUDS AND EVEN SOME SNOW SHOWERS WILL LINGER ACROSS EASTERN AREAS...PARTICULARLY ACROSS THE SOUTH SHORE OF LAKE SUPERIOR WHERE SOME SNOW SHOWERS COULD LINGER ALONG THE GOGEBIC RANGE. HIGH PRESSURE WILL ALREADY BE PUSHING OFF TO THE EAST WEDNESDAY NIGHT AS A WAVE IN NW FLOW PUSHES FROM THE DAKOTAS AND THE CENTRAL CANADIAN PRAIRIES...TO THE WESTERN GREAT LAKES. AT THIS POINT...NOT LOOKING FOR TOO MUCH IN THE WAY OF SNOW ON THURSDAY AND THURSDAY NIGHT. THE ECMWF WOULD SUPPORT SOME LIGHT SNOW ACCUMULATION ACROSS THE SOUTHWESTERN ZONES...AND THE GFS WOULD SUPPORT SNOW ACROSS MUCH OF THE CWA. A MUCH STRONGER CLIPPER TYPE SYSTEM WILL DESCEND INTO THE NORTHERN ROCKIES/HIGH PLAINS BY FRIDAY MORNING...MOVING INTO THE CENTRAL DAKOTAS BY MIDDAY FRIDAY. THE MODELS ARE IN GENERALLY GOOD AGREEMENT CONCERNING THIS SYSTEM. THE GEM AND ECMWF TEND TO FAVOR THE SW HALF OF THE CWA WITH THE GFS TAKING AIM AT THE ENTIRE CWA. BY LATER FRIDAY THE ECMWF AND GFS ARE IN REALLY GOOD AGREEMENT IN BRINGING ABOUT 3 TENTHS OF AN INCH OF LIQUID QPF THROUGH THE DULUTH AREA. HAVE RAISED POPS QUITE A BIT ACROSS THE SOUTHERN HALF OF THE CWA AND WILL POSSIBLY NEED TO CONTINUE TO RAISE POPS NORTHWARD WITH TIME IF THIS TREND CONTINUES. HIGH PRESSURE WILL THEN MOVE IN FOR THE WEEKEND BUT ANOTHER WEAK SYSTEM COULD BRING SOME LIGHT SNOW SATURDAY NIGHT AND SUNDAY. ANY AMOUNTS WITH THIS WOULD BE MINIMAL. WILL ALSO NEED TO WATCH FOR THE SYSTEM MONDAY AND TUESDAY. THE ECMWF AND THE GFS ARE IN DECENT AGREEMENT IN TERMS OF BRINGING A LARGE QPF SHIELD ACROSS THE REGION...BUT THE SURFACE LOW IS MUCH FURTHER SOUTH AND STRONGER ON THE ECMWF. DESPITE THIS THE PCPN SHIELD IS MUCH LARGER AND MORE BROAD ON THE ECMWF. SOMETHING TO WATCH FOR SURE AND RAISE POPS WITH TIME. AVIATION.../06Z TAF ISSUANCE/ MVFR CIGS WITH SOME FLURRIES OR LIGHT SNOW E OF A SFC TROF BISECTING THE FA WITH VFR W OF THE TROF AT THE BEGINNING OF THE FORECAST. EXPECT THESE CONDITIONS TO PERSIST UNTIL AFTER 12Z WHEN AN IMPROVEMENT TO VFR IS EXPECTED. THE EXCEPTION WILL BE DLH AND HYR WHERE MVFR WILL CONTINUE UNTIL 21Z AT DLH AND LAST THROUGH THE FORECAST PERIOD AT HYR WITH PERIODS OF LES SHOWERS. && .POINT TEMPS/POPS... DLH 26 10 30 16 / 30 10 0 10 INL 26 5 29 14 / 20 10 0 20 BRD 29 9 30 17 / 30 10 10 20 HYR 29 9 32 14 / 70 50 10 10 ASX 28 13 30 15 / 70 60 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...GROCHOCINSKI LONG TERM....DAP AVIATION...DAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 408 AM CDT TUE MAR 12 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 408 AM CDT TUE MAR 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT LAKE EFFECT SNOW IS EXPECTED ACROSS MOST OF NORTHWESTERN WISCONSIN TODAY AND TONIGHT...AND IT COULD ACCUMULATE TO ABOUT 2 TO 4 INCHES ACROSS THE GOGEBIC RANGE IN IRON AND ASHLAND COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PASSING LOW PRESSURE COULD BRING UP TO SEVERAL INCHES OF SNOW ACROSS MUCH OF THE NORTHLAND FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441264.